Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Detroit, MI

June 16, 2001Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 16, 2001, 11:20 PM EDT for Genesee County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 11:20 PM EDT (03:20 UTC)
Expired
Jun 16, 2001, 11:50 PM EDT
In force
30 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Genesee County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 170323
SVRDTX

MIC049-170350-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1120 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1150 PM EDT

* AT 1120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLIO...OR 10 MILES NORTH OF 
FLINT...MOVING EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GENESEE AT 1135 PM EDT
  OTISVILLE AT 1140 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY D\AMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

GSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:42 PM EDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 3:42 PM EDT, 7 hours 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT SAT JUN 16 2001

WEAK SURFACE TROUGH MOVING INTO WESTERN MICHIGAN FOR THE LATE
AFTERNOON AND EVENING HOURS WITH WINDS BACKING TO THE SOUTHWEST
AHEAD OF IT.  DEW POINTS NOT SHOWING MUCH OF AN INCREASE...EXCEPT
FOR MAYBE A COUPLE OF DEGREES RISE INTO THE LOWER 60S IN SOUTHEAST
WISCONSIN.  MOST OF THE PRECIPITATION IS CLOSE TO AN APPROACHING
UPPER WAVE...SEEN CLEARLY ON WATER VAPOR IMAGERY...OVER THE
MINNESOTA/WISCONSIN BORDER WITH NUMEROUS LIGHTNING STRIKES NEAR
DLH.  OVERNIGHT...QUESTION IS CHANCES OF PRECIPITATION.  RISING
VALUES OF 850MB THETAE WILL OCCUR IN SOUTHEAST MICHIGAN THIS
EVENING...SOME OF WHICH IS APPARENT IN A CLOUD FIELD THAT HAS
DEVELOPED DURING THE AFTERNOON OVER SOUTHWEST MICHIGAN AND SOUTHERN
LAKE MICHIGAN.  THE RISE IN 850MB THETAE...IN ADVANCE OF THE
SHORTWAVE AND WEAK SURFACE TROUGH...WILL HELP TO STEEPEN LAPSE RATES
ABOVE 850MB THIS EVENING.  BUFKIT MODEL SOUNDINGS SHOW A CAP BETWEEN
600MB AND 700MB THAT ERODES DURING MID-EVENING AS THE UPPER WAVE
GETS CLOSER.  DEGREE OF MOISTURE ALOFT WILL BE VERY LIMITED...AND
THE BEST ISENTROPIC LIFT ON THE 305K SURFACE IS MAINLY ALONG AND
NORTH OF INTERSTATE 69 THROUGH ABOUT 06Z OR SO BEFORE THE 850MB AIR
DRIES.  A LITTLE CONCERNED ABOUT AN ISOLATED SHOWER AS FAR SOUTH AS
DETROIT DUE TO THE AVAILABLE INSTABILITY BY MIDNIGHT...BUT THE
WINDOW OF OPPORTUNITY APPEARS LOW IN THE FAR SOUTHEAST CORNER DUE TO
A SHORT PERIOD OF HIGH 850MB THETAE AIR AND THE MID-LEVEL CAP
REMAINING LONGEST THERE.  K INDICES ARE...AT BEST...IN THE TEENS
OVER THE FAR SOUTHEAST CORNER OVERNIGHT.  DUE TO THE AVAILABLE LIFT
AND MAINLY ELEVATED INSTABILITY...WILL MENTION CHANCE POPS IN THE
SAGINAW VALLEY AND THUMB WITH A BUFFER OF ISOLATED IN THE M59
CORRIDOR.  CONDITIONS DRY FOR SUNDAY WITH SOME AFTERNOON CU POSSIBLE
AND TEMPS NEAR MOS GUIDANCE.  925MB WINDS DIMINISHING QUICKLY IN THE
LATE AFTERNOON MAY YIELD SOME VARIABLE WINDS NEAR LAKE HURON THEN.

TIMING AND STRENGTH DIFFERENCES IN THE SHORT-TERM MODELS MAKE THE
LATER PERIODS OF THE SHORT-TERM A BIT CHALLENGING.  WARM FRONT IS
PROGGED TO MOVE THROUGH SOUTHEAST MICHIGAN LATE SUNDAY NIGHT AND
EARLY MONDAY.  STRONG LOW-LEVEL JET IS PROGGED JUST WEST OF MICHIGAN
SUNDAY NIGHT...50KTS AT 850MB ON THE ETA...THOUGH MUCH LESS ON THE
AVN.  BETTER LIFT AND UPPER SUPPORT STAYS IN NORTHERN COUNTIES
SUNDAY NIGHT...AS CONDENSATION PRESSURE DEFICITS ON THE 305K SURFACE
FALL INTO LOW DOUBLE FIGURES BY 12Z MONDAY AND 850MB THETAE
INCREASES.  FORECASTS OF 850MB THETAE AIR REMAIN LESS OVER THE FAR
SOUTHEAST CORNER SUNDAY NIGHT.  WITH THE MEAN 850-300MB FLOW WEST OR
WEST-SOUTHWEST SUNDAY NIGHT...THINK THE BETTER CHANCES OF ANY
SHOWERS OR THUNDERSTORMS WILL BE NORTH OF 8 MILE ROAD IF ANYTHING
MOVES IN FROM THE WEST.  LINGERING SHOWERS MONDAY SHOULD GIVE WAY TO
AT LEAST A PARTLY SUNNY SKY.  HIGH CAPE VALUES MONDAY AFTERNOON AT
THIS POINT APPEAR OFFSET BY A STRONG CAP...BUT LATER FORECASTS WILL
HAVE TO ASSESS ANY OUTFLOWS LEFT BY LATE NIGHT AND EARLY MORNING
STORMS.

SIMILAR SCENARIO MONDAY NIGHT WITH POSITIVELY TILTED COLD FRONT
MOVING SLOWLY SOUTH OVER THE GREAT LAKES AREA...HAVING MORE OF AN
EASTWARD PUSH THAN A SOUTHWARD PUSH THANKS TO THE STRONG SOUTHEAST
UPPER RIDGE.  BEST CHANCES OF ANY SHOWERS OR THUNDERSTORMS WILL BE
ALONG AND JUST AHEAD OF THE FRONT MONDAY NIGHT...KEEPING CHANCES FOR
PRECIPITATION IN SOUTHEAST MICHIGAN MAINLY IN THE SAGINAW VALLEY AND
NORTHERN THUMB WITH MEAN FLOW AHEAD OF THE FRONT WEST-SOUTHWEST.

THE EXTENDED FORECAST CONTINUES TO FEATURE A ZONAL FLOW OVER THE
GREAT LAKES EARLY IN THE WORK WEEK...THEN A BUILDING RIDGE ALOFT
OVER THE WESTERN STATES RESULTS IN A DIGGING TROUGH OVER THE GREAT
LAKES FOR LATE WEEK.  THE EXTENDED MODELS...AND THE 12Z AVN...ARE
FAIRLY SIMILAR IN MOVING THE COLD FRONT THROUGH SOUTHEAST MICHIGAN
AT SOME POINT TUESDAY.  CONSENSUS IS MORE TOWARD LATE IN THE DAY OR
EARLY IN THE EVENING...AND WITH THE PREDOMINANTLY ZONAL UPPER FLOW
OVER THE STATE AT THAT TIME AND A STRONG UPPER RIDGE OVER THE
SOUTHEAST STATES...IT MAY BE DIFFICULT FOR THE FRONT TO MAKE MUCH
HEADWAY SOUTH OF THE MICHIGAN BORDER UNTIL TUESDAY NIGHT.  FRONT
SHOULD ONLY MAKE SLOW PROGRESS TO THE SOUTH WEDNESDAY...AND WILL
LEAN TOWARD THE ETAXX AND CANADIAN MODEL SOLUTIONS KEEPING THE COLD
FRONT APPARENTLY IN NORTHERN INDIANA AND OHIO AND MAINTAINING THE
POTENTIAL FOR SHOWERS AND ISOLATED STORMS...ESPECIALLY OVER FAR
SOUTHEAST MICHIGAN...WITH SHORTWAVES ALOFT.  BY THURSDAY...THOUGH...
THE MRF...ETAXX...AND CANADIAN WEAKEN THE UPPER HIGH SUFFICIENTLY
OVER THE SOUTHEAST STATES TO ALLOW FOR A FARTHER SOUTH SURGE TO THE
COLD FRONT HELPED ALSO BY THE DIGGING UPPER TROUGH.  WITH SURFACE
HIGH PRESSURE FORECAST BY ALL THREE MODELS...IT BECOMES TOUGH TO
FORECAST ANY RAIN ON THURSDAY...BUT IT IS ALSO TOUGH TO IGNORE THE
AMPLITUDE OF THE DIGGING TROUGH AND THE COOLING ALOFT...WHICH AT
500MB ON THE MRF IS PROGGED TO NEAR -20C BY 00Z FRIDAY.  THE 12Z AVN
ALSO SHOWS A FAIRLY STRONG UPPER LOW IN THE NORTHERN LAKES THURSDAY
MORNING.  THE CANADIAN AND ETAXX MODELS PROVIDE FOR A WEAK SURFACE
TROUGH OVER SOUTHEAST MICHIGAN LATE IN THE DAY THURSDAY...WHICH MAY
BE JUST ENOUGH TO YIELD A SHOWER OR THUNDERSTORM IN THE HEAT OF THE
DAY WITH COOL AIR IN THE MID LEVELS AND LINGERING LOW-LEVEL MOISTURE
PROGGED ON THE ETAXX.  ONE CAVEAT IS THAT THE GENERAL TREND OF THE
ETAXX AND MRF ARE FARTHER SOUTH WITH SURFACE FEATURES IN THE
MID-TO-LATE WEEK TIME FRAME...AND IF THIS TREND CONTINUES...THE
FORECAST MAY EVENTUALLY GO DRY FOR THURSDAY.  FORECAST FOR THE END
OF THE EXTENDED PERIOD WILL BE DRY AT THIS POINT IN HIGH PRESSURE
AND DRY...NORTHWEST FLOW BEHIND THE UPPER TROUGH.  SHOULD THE MRF
V'ERIFY WITH AN UPPER LOW JUST OFF TO OUR EAST...THERE COULD BE AN
ISOLATED SHOWER HERE AND THERE.

.DTX...NONE.

DJF

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.